Inhalation of volatile agents, or solvent abuse, is a dangerous pastime practised by many young adolescents in various parts of
the world. Benzine, a distillate of petroleum, is a cheap and readily available solvent that is often inhaled or “sniffed” to produce a
short-lived feeling of euphoria or disorientation. The aim of this report is to describe four adolescents with severe polyneuropathies
secondary to chronic benzine inhalation who were seen at the Steve Biko Academic Hospital in Pretoria’s Neurology Department.
Methods and patients: Four adolescent boys aged 15–18 years presented to the Department of Neurology from 2011 to 2013
with progressive weakness and muscle atrophy.
Results: On examination all patients showed signs of a severe motor and sensory neuropathy. Two were wheelchair bound at
the time of presentation and an initial diagnosis of Guillain-Barré syndrome was considered. Cerebrospinal fluid analysis was
normal and electromyography showed severe mixed motor and sensory mainly axonal polyneuropathies in all patients. All
investigations for causes of neuropathies were normal, but all patients eventually admitted that they had been abusing benzine
by inhaling it for a period of at least six months. The inhalation occurred as a group activity, involving many children.
Conclusion: Inhalant abuse appears to be a common practice amongst adolescents from Pretoria. It can lead to a catastrophic
polyneuropathy, which should be considered in the differential diagnosis of a young patient presenting with a Guillain-Barré
syndrome-type of clinical picture. Awareness amongst schools and drug programmes should be raised to prevent this tragic and
highly disabling condition.